Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Gabapentin for sciatic nerve pain

Sciatica symptoms started in my left buttock and left leg in Feb. 2013. I tried weeks of physical therapy, heat & cold therapy, chiropractic spinal manipulations, and a couple of epidural steroid injections with no help. An MRI indicated lumbar bone spurs and two bulging discs - SAID to be likely causes of my compressed sciatic nerve roots. I had laminectomy / discectomy lumbar surgery around the lower two discs on Oct. 10, 2013. A morphine drip immediately after surgery and narcotic oral "Percocet" (325 mg 2 daily) stopped the surgical and sciatic nerve pain until Oct. 13 when nerve pain was again first noticed. It eventually became a little worse than before surgery. I replaced the "Percocet" with NSAID Naproxen (two 220 mg tabs daily) on Oct 21. The orthopedic, back-specialty, surgeon prescribed a "Medrol" steroid oral dose-pack but it gave no relief. By the end of Oct., I had also developed a moderate lower back ache, in addition to the sciatic nerve pain (down to the outside of my left calf). The nerve pain becomes severe after about 5-minutes of standing, eventually making walking impossible. Luckilly, I get relief from sitting or reclining for 10-minutes or more. Leaning against a wall, while taking the load off my left leg, extends the time before severe pain develops. The surgeon prescribed narcotic "Norco" (325 mg 2 daily), which I started Nov. 8 but it gave with no relief. I went back to Naproxen on Nov. 20, which lessens but doesn't STOP the pain. The same day, my surgeon prescribed 300 mg Gabapentin (3 capsules daily). The first capsule made me stumble like a drunk sailor, apparently worsening my pre-existing ataxia, so I took no more and doubled the Naproxen to 2 tablets twice daily.

My surgeon wanted to do another lumbar MRI. I decided to instead ask my PCP for a pain med. He said I had previously started with too much Gabapentin and had me start with 100 mg/day, to give my body time to adapt, and increase in increments. I continued Naproxen and started Gabapentin Jan. 7. By Feb. 8, I had increased the dosage to 700 mg per day, 100 mg in the morning and 300 mg in the afternoon and at bedtime. I'm discouraged by the fact that my nerve pain has NOT been reduced yet but the unsteadiness is worse, to the point of nearly falling during walking! I'm having to be very careful!

I have two questions. (1) Given that 700 mg daily has not reduced my sciatic pain AT ALL, is there any reason to believe that increasing dosage will ever stop the pain? (2) Is there any reason to believe that the serious unbalanced side-effects will end at 700 mg and at higher dosage needed to stop the pain?
advertisement

Comments

  • I take 300mg 3 times a day and have gotten some relief
  • mjd210mmjd210 Posts: 92
    edited 02/10/2014 - 8:07 AM
    Sorry to hear you are in such discomfort. I'm surprised your surgeon would just prescribe such a high dose of gabapentin like that. When I started to take it I started on 100mg 3/day to let it build up in my system them my doctor increased it to 300mg 3/day. At first I was unsure if it was doing anything then gradually I felt the medicine did take the edge off my nerve pain.

    Have you considered having that MRI your surgeon recommended? Sounds like you need it!

    alif l4-s1
  • advertisement
  • Hi mjd,

    I declined another MRI because the $200 out-of-pocket cost would only tell me and the surgeon: (1) that the first surgery was inadequate or (2) that my problem lies elsewhere - which I am assuming, since my surgeon is widely respected. He didn't recommend an MRI of my pelvis, which he said MIGHT be where the nerve was being pinched.

    Your comment reinforced my concern that even 900 mg/day MAY not stop the pain. My PCP said some patients can even tolerate 1800 mg/day, presumably because it takes that much to STOP the pain. I can't presently tolerate 700 mg/day!

    Kent
  • Some patients take up to 3600 mg per day when it comes to gabapentin. It is a medication used primarily to treat seizure disorders but works well for many people in treating nerve related pain. The problem is, like any medication , you have to balance the benefits versus the tolerable side effects. Your body needs to acclimate to the medication dosage, and depending on how fast the increases are coming, it might take you a bit longer to adjust. In some situations, it is far more effective to go slower in dosage adjustments, and lessen the adverse side effects, which usually will subside over time.
    Whatever you do, DO NOT just stop taking it, it needs to titrated up and down in dosage, so if you find the side effects intolerable, don't just stop it.reduce the dosage slowly with the guidance of your doctor.
    There are other medications which might help you, Cymbalta, Lyrica, and some of the tricyclic anti depressants work wonders for neuropathic pain so if the gabapentin doesn't work, you might want to talk to your doctor about trying some others.
  • kentkkent Posts: 11
    edited 02/10/2014 - 12:08 PM
    I found your advice very interesting and helpful. I learned that it may take as much as 3600 mg/day of Gabapentin to achieve optimal results addressing my question (1). You indicate in your referenced "step by step" posting that it is NOT realistic to expect that the medication will STOP the pain. (Bummer!) I have read several who claim their pain was "gone", sometime after as little as 1 week.

    As for my question (2), you say that the side effects will usually subside (hopefully, to a tolerable level) over time. You have said it may take a few days to several weeks to see the benefit of a medication. Therefore, it appears I probably increased dosage adjustments too fast for my body to aclimate.

    I'll discuss the above with my PCP by phone when he returns my call.
  • advertisement
  • dilaurodilauro ConnecticutPosts: 12,771
    is designed to provide pain relief from nerve pain. That is very similar to diabetic patients who have shingles or other nerve related pain.
    I've used several different nerve medications and for me, Gabapentin / Neurontin works best

    But remember, these medications only provide you with some relief. They are not going to cure your problem. Sciatic pain generally is the result of a disc that is impinging a nerve root. It that impingement is not addressing then the problem will continue . The root of the problem needs to be addressed. Any nerve medication is just masking the pain for the patient and is not the solution.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • Hi Ron,

    I clearly understand Gabapentin will not cure the cause. My original thread post describes that I've tried a lot, including "decompession" surgery, with NO relief. So, I'm looking for a drug that stops the pain without intolerable side effects.

    My PCP agrees that I am very sensitive to Gabapentin's side effects and will have to increase dosage very slowly. He had a patient who took a year to tolerate the side effects while increasing dosage to 900 mg/day, yet had to increase to 1800 mg/day to stop the pain! I'm now back to 300 mg/day and concerned I can't live with the pain while I "tip toe" towards 900 mg/day. I suspect I may have to try another, more expensive drug.

    Kent

  • kent said:

    Hi Ron,

    I clearly understand Gabapentin will not cure the cause. My original thread post describes that I've tried a lot, including "decompession" surgery, with NO relief. So, I'm looking for a drug that stops the pain without intolerable side effects.

    My PCP agrees that I am very sensitive to Gabapentin's side effects and will have to increase dosage very slowly. He had a patient who took a year to tolerate the side effects while increasing dosage to 900 mg/day, yet had to increase to 1800 mg/day to stop the pain! I'm now back to 300 mg/day and concerned I can't live with the pain while I "tip toe" towards 900 mg/day. I suspect I may have to try another, more expensive drug.

    Kent

advertisement
Sign In or Register to comment.